Thunderstorm Wind, Wilson
- When
- July 16, 1:20 PM CST
- Where
- Wilson County, 6.19 mi ENE of Neodesha
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.450, -95.570
Scattered strong to severe thunderstorms developed over southeast Kansas on the afternoon of the 16th ahead of an advancing cold front. Dime size hail occurred near Dennis and Oswego in Labette county, and 60 mph winds affected locations near Altoona and Dennis in Wilson and Labette counties, respectively.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms developed over southeast Kansas on the afternoon of the 16th ahead of an advancing cold front. Dime size hail occurred near Dennis and Oswego in Labette county, and 60 mph winds affected locations near Altoona and Dennis in Wilson and Labette counties, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 11:26 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1226 PM CDT THU JUL 16 2009 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MCS CLUSTER OVER CENTRAL KS ATTM...EXPECTED TO CONTINUE TRACKING SEWD THIS PM/EARLY EVE ACROSS THE REMAINDER OF S-CNTRL/SERN KS. OUTFLOW CONTINUES TO SURGE WELL SWD OF THIS CLUSTER SO NOT SURE JUST HOW MUCH INTENSIFICATION WILL OCCUR WITH THE STORM CORES. UTILIZED A COMBO OF VCTS AND TEMPO GROUPS THIS PM BASED ON LATEST TRENDS. SOME BRIEF WIND GUSTS AND MVFR VSBYS POSSIBLE WITH THIS ACTIVITY. SKIES WILL GRADUALLY CLEAR BY MID-LATE EVE AS STORM COMPLEX MOVES SEWD AWAY FROM AREA AND SURFACE HIGH BUILDS INTO KANSAS. JMC && .PREV DISCUSSION... /ISSUED 1031 AM CDT THU JUL 16 2009/ UPDATE... RECENTLY SENT UPDATE TO INCREASE POPS IN CNTRL KS AND THE FLINT HILLS/SERN KS THRU THIS PM. MCS OVER NRN KS SHOULD CONTINUE TO PROPAGATE SEWD THIS PM/EARLY EVE THRU OUR FORECAST AREA IN RESPONSE TO PV ANOMALY/SHORTWAVE TROF SLIDING THRU THE CENTRAL PLAINS. LIKELY-CATEGORICAL POPS SEEM WARRANTED AREAWIDE. AN OUTFLOW BOUNDARY HAS SURGED WELL OUT AHEAD OF THIS MCS INTO S-CNTRL KS. THEREFORE HAVE REDUCED HIGH TEMPS BY SEVERAL DEGREES IN CNTRL/S-CNTRL KS/FLINT HILLS. THIS AREA OF OUTFLOW COULD ALSO HINDER SURFACE-BASED INSTABILITY RECOVERY AS WELL. NEVERTHELESS...A FEW STRONGER STORM CORES SEEM POSSIBLE WITH THE MCS GIVEN DECENT SPEED SHEAR/MID-LEVEL LAPSE RATES. JMC PREV DISCUSSION... /ISSUED 639 AM CDT THU JUL 16 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORMS ASSOCIATED WITH A COLD FRONT PASSAGE. CURRENTLY HAVE A COLD FRONT SURGING ACROSS THE NORTHERN PLAINS WITH THIS FEATURE CURRENTLY BISECTING NE FROM EAST TO WEST. STORMS DEVELOPED ALONG THE FRONT AND CONTINUE OVER NORTHERN NE. ADDITIONAL STORMS DEVELOPED OVER SW NE AFTER MIDNIGHT AS THE BETTER ISENTROPIC LIFT AND MOISTURE TRANSPORT SHIFTED NORTH. BOTH GFS AND NAM DID A POOR JOB INITIALIZING THIS AREA OF CONVECTION WITH THE RUC DOING THE BEST. NOT TOO SURE IF THE STORMS ASSOCIATED WITH THE FRONT WILL EVENTUALLY TAKE OVER THE CONVECTION OVER NORTHERN KS OR IF WE MAINTAIN TWO SEPARATE AREAS OF CONVECTION. SINCE THE ACTIVITY OVER NORTH CENTRAL KS HASNT SHOWN ANY INDICATIONS YET OF DYING OUT...WILL GO WITH THE THINKING THAT THE CONVECTION WILL AFFECT CENTRAL KS BEFORE THE COLD FRONT STORMS MOVE INTO THE AREA. BY 00Z THE COLD FRONT/STORMS WILL BE APPROACHING THE KS/OK BORDER WITH NORTHEAST WINDS AND COOLER AIR OVERSPREAD THE FORECAST AREA. LAWSON PREV DISCUSSION... /ISSUED 242 AM CDT THU JUL 16 2009/ DISCUSSION... MAIN FORECAST CHALLENGES WILL FOCUS ON POSSIBLE SEVERE MCS TODAY...FOLLOWED BY PLEASANT COOLER THAN NORMAL JULY TEMPERATURES FOR THE WEEKEND AND BEYOND. TDY-TONIGHT ONCE AGAIN SIMILAR TO YESTERDAY...RESIDUAL ISENTROPIC LIFT OVER THE AREA WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER. SOME POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTH CENTRAL KANSAS THIS MORNING...AS MOISTURE TRANSPORT HIGHLIGHTS THE AREA WITH TRAINING ECHOS. MEANWHILE...CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS NEXT IMPULSE OVER MONTANA...WHICH WILL RACE EAST SOUTHEAST INTO EASTERN NEBRASKA BY THIS EVENING. ACTIVITY ASSOCIATED WITH THIS WAVE HAS ALREADY BROKEN OUT OVER SOUTH DAKOTA AND NORTHERN NEBRASKA. EXPECT THIS ACTIVITY TO EXPAND SOUTHWARD TOWARDS CENTRAL KANSAS BY THIS AFTERNOON. SREF GUIDANCE SHOWS EFFECTIVE BULK SHEAR AND INSTABILITY VALUES SUPPORTIVE OF SEVERE WEATHER OVER CENTRAL AND SOUTHERN KANSAS. IF WE SEE A FAIR AMOUNT OF SUNSHINE OVER CENTRAL AND SOUTHERN KANSAS PRIOR TO THIS SOUTHWARD MOVING MCS FROM NEBRASKA...THIS WOULD BOOST THE INSTABILITY AND GREATLY INCREASE SEVERE WEATHER CHANCES OVER THE REGION. A FORWARD PROPAGATING MCS COULD MATERIALIZE DAMAGING WIND EVENT FRI-SAT THE COOLER BELOW NORMAL TEMPERATURES FOR THIS PERIOD WILL GIVE KANSAS A NICE BREAK FROM THE EXTREME HEAT JUST A COUPLE DAYS AGO...AS DAYTIME HIGHS WILL BE IN THE 80S WITH LIGHTER WINDS YIELDING NEAR 5-STAR WEATHER DAYS. ANOTHER IMPULSE WILL DROP SOUTHWARD ACROSS WESTERN KANSAS FRIDAY NIGHT WITH A CHANCE OF THIS ACTIVITY CLIPPING SOME OF OUR WESTERN COUNTIES. EXTENDED: SUN-WED CONFIDENCE REMAINS HIGH THAT BELOW NORMAL JULY TEMPERATURES WILL PREVAIL FOR SUNDAY INTO MONDAY AND COULD EXTEND INTO MID-WEEK. MODELS CONTINUE TO ADVERTISE A HEALTHY IMPULSE TRAVELING SOUTHEAST VIA NORTHWEST FLOW REGIME ACROSS THE CENTRAL PLAINS...WHICH COULD SPARK OFF SOME PRECIPITATION FOR LATE SUNDAY NIGHT INTO MONDAY ACROSS KANSAS. THE NORTHWEST FLOW REGIME WILL STAY LOCKED IN PLACE OVER THE CENTRAL PLAINS THROUGH TUESDAY AND WEDNESDAY...WITH ECMWF MODEL SHOWING ANOTHER REINFORCING SHOT OF COOLER AIR VENTURING SOUTHWARD. THIS WILL KEEP THE HIGHER HEAT AWAY FOR JAKUB AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF SOUTH CENTRAL KANSAS INTO THE EARLY PREDAWN HOURS...AS MODEST LOW LEVEL JET BEGINS TO IMPINGE ON MODERATE ELEVATED INSTABILITY ACROSS THE AREA. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD...EXPECT BOUTS OF MVFR CIGS/VSBYS IN THE VICINITY OF THE CONVECTION. ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS MAY AFFECT MUCH OF THE AREA ON THURSDAY AFTERNOON...AS A SECONDARY SURFACE FRONT SLIDES SOUTH ACROSS EASTERN KANSAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 68 87 63 / 60 60 10 20 HUTCHINSON 86 67 87 61 / 60 40 10 20 NEWTON 85 67 86 62 / 70 40 10 20 ELDORADO 85 68 86 62 / 80 50 10 20 WINFIELD-KWLD 90 69 88 63 / 60 60 10 20 RUSSELL 84 64 86 61 / 70 20 10 20 GREAT BEND 86 65 87 61 / 60 30 10 30 SALINA 83 64 85 61 / 80 30 10 20 MCPHERSON 85 66 86 61 / 70 30 10 20 COFFEYVILLE 89 69 87 62 / 60 60 10 10 CHANUTE 88 68 85 62 / 60 50 10 10 IOLA 87 68 85 61 / 70 50 10 10 PARSONS-KPPF 88 69 86 62 / 60 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CDT THU JUL 16 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1146 AM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS CENTRAL...SOUTH CENTRAL...AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EARLY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITHIN THIS COMPLEX ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS MAINLY WEST OF INTERSTATE 35 AND 135 FRIDAY NIGHT...SEVERE WEATHER IS NOT EXPECTED. STRONG THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 PM CDT THU JUL 16 2009 KSZ052-053-162000- CHASE-MARION- 208 PM CDT THU JUL 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE AND MARION COUNTIES... AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TAMPA...OR 13 MILES NORTHWEST OF MARION... AND MOVING SOUTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 209 PM CDT THU JUL 16 2009 KSZ095-096-100-162000- LABETTE-NEOSHO-WILSON- 209 PM CDT THU JUL 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...NEOSHO AND WILSON COUNTIES... AT 209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ALTOONA...OR 12 MILES SOUTHWEST OF CHANUTE...AND MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Tulsa radar (KINX), 142 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter estimated 60 mph winds near Dennis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187447, 187445, 187449, 187446.